News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Zoloft - Girlfriend has taken 200mg - very strange behavior


 MrFinancial - Mon Aug 01, 2005 8:18 pm

I'm going to try and make this brief....any answers will be appreciated and followed up with a reply.

My girlfriend is 23. She's been taking Zoloft for 2 years first starting with 25mg then 50mg, and as of 3 months ago 100mg. It was originally prescribed to her for helping with her OCD and fear of blood.

As of 2-3 weeks ago, she has been trying to ween herself off because she's been having some very extreme panic attacks and nausea. After missing too many days of work, they've fired her.

She seems to be going through severe withdrawals....and for some reason, when she decides to take Zoloft, she doubles the 100mg dosage to 200mg's. When she does this, she can't even look me straight in the eyes. It's almost like she takes on a different personality. She doesn't quite comprehend what I say either. Today she took the 200mg dose again and is vomiting in the bathroom right now.

This isn't the first time she's done this either. This is probably the 4th or 5th time now.

It's been tough for the both of us. She seems to lie about the dosages she takes too and is very defensive when I ask her.

I wouldn't wish this on anyone, and I hope that anybody thinking about taking antidepressants thinks twice about it. It seems like any doctor these days can prescribe without an in depth consultation.
 Acrobat - Mon Aug 01, 2005 9:11 pm

uh im not a doctor but i know quite alot about this....

You HAVE to stop her from taking 200mg.....

Ok first of all, withdrawl too fast from any of these types of medicines can cause REALLY bad side effects. I get them myself and its just really horrible. Read my other post a few below this if you want to see what i experience. Anyway its bad, so the only way to stop taking the drug is to come off it REALLY gradually and slowly. I take 200mg of an antidepressant which is 2 one hundred mg tablets. When i come off it, i am supposed to bit one of the pills in half (even altho they are tiny) so im at 150mg. And even then i get some withdrawl feelings but not TOO bad. And it can take like a few months at 150 until youre ready to go down to 100.... and then so on. Its really hard, and the more gradual the better you feel.

Secondly, DOUBLE DOSE IS BAD!!!! I cant stress this enough...... Like i said im no doctor your girlfriend taking 2 pills can kill her. It can cause liver failure, kidney failure, heart failure, things like that. And if not a "failure" then it can weaken them and basically ruin organs and stuff and its just a really bad thing. You can die from taking a double dose. On the slip of paper that comes with my pills it says in bold:

"IF YOU MISS A DOSE, DO NOT TAKE 2 TO COMPENSATE!!!! JUST TAKE YOUR NEXT DOSE AS SOON AS POSSIBLE AND CONTINUE AS NORMAL"

So thats what you have to do. You have to somehow make her just take the normal dosage to get normal again, and then if she wants to stop taking it, she needs to start using less GRADUALLY, bit by bit, and slowly. But the most important thing is NO MORE TAKING 200mg!

Good luck man
 MrFinancial - Sat Aug 06, 2005 8:42 pm

Thanks for the reply. Well noted, and keep us informed of your progress.

To give a little follow up of what's happening with my girlfriend. We are at about 1 week since she last took a double dose. Her withdrawel symptoms have gotten much worse. She''s vomited everyday now. She is panic stricken at times and completely calm at other times. I've never seen anything like this in my life. We'd go to a doctor if she had medical insurance, but since she lost her job due to this, her medical insurance has lapsed.
 Acrobat - Sat Aug 06, 2005 10:01 pm

Is there some kind of state sickness benefit she can claim?

As for the vomiting/withdrawl, is that not something that can stabilize once she has a steady dose? And then start cutting back on it really gradually?

As for me, my depression is totaly gone. I just need to ween myself off the tablets which is likely to take me a whole year :( And then i have to hope the depression doesnt return. But if it doesnt..... then im cured :O which will be amazing.
 DeLWolcott - Thu Aug 11, 2005 12:16 pm

A steady dose on a regular schedule is the most important. When weaning, wean slowly and at small doses. It sounds (but I could be wrong) like she is going through the "flu" that is common with cold turkey withdrawal.

Check with the doctor for samples. Check with city health clinics for physician supervision and medical supplies. Check with local mental organizations for support in getting medical supervision and medication. She needs to be under close watch by a physician during this time for her safety and well being.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here